Monday, December 22, 2014

Nicotine withdrawal

Table of Contents

Alternative Names

Withdrawal from nicotine; Smoking - nicotine addiction and withdrawal; Smokeless tobacco - nicotine addiction; Cigar smoking; Pipe smoking; Smokeless snuff; Tobacco use; Chewing tobacco


Symptoms

Nicotine use can have many different effects on body functions, both positive and negative. Nicotine acts as both a stimulant and depressant on your body. The use of nicotine:

  • Decreases the appetite (for this reason, the fear of weight gain affects some people's willingness to stop smoking).
  • Boosts mood and may even relieve minor depression. Many people will feel a sense of well-being.
  • Raises the blood level of blood sugar (glucose) and increases insulin production.
  • Increases bowel activity, saliva, and phlegm.
  • Increases heart rate by around 10 to 20 beats per minute.
  • Increases blood pressure by 5 to 10 mmHg (because it tightens the blood vessels).
  • May cause sweating, nausea, and diarrhea.
  • Stimulates memory and alertness. People who use tobacco often depend on it to help them accomplish certain tasks and perform well.

Symptoms of nicotine withdrawal generally start within 2 - 3 hours after the last tobacco use, and will peak about 2 - 3 days later. Symptoms may be severe, depending on how long you smoked and how many cigarettes you smoked each day. Common symptoms include:

  • An intense craving for nicotine
  • Anxiety, tension, restlessness, frustration, or impatience
  • Difficulty concentrating
  • Drowsiness or trouble sleeping, as well as bad dreams and nightmares
  • Headaches
  • Increased appetite and weight gain
  • Irritability or depression

A milder form of nicotine withdrawal that involves some or all of these symptoms can occur when a smoker switches from regular to low-nicotine cigarettes or significantly cuts down on the number of cigarettes smoked.

Symptoms of nicotine withdrawal can mimic, disguise, or worsen the symptoms of other psychiatric problems.


Signs and tests



Review Date: 10/31/2010
Reviewed By: David C. Dugdale, III, MD, Professor of Medicine, Division of General Medicine, Department of Medicine, University of Washington School of Medicine; and Linda J. Vorvick, MD, Medical Director, MEDEX Northwest Division of Physician Assistant Studies, Unviersity of Washington, School of Medicine. Also reviewed by David Zieve, MD, MHA, Medical Director, A.D.A.M., Inc.

A.D.A.M., Inc. is accredited by URAC, also known as the American Accreditation HealthCare Commission (www.urac.org)